Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014 (2014), Article ID 242703, 8 pages
http://dx.doi.org/10.1155/2014/242703
Case Report

Nicardipine-Induced Acute Pulmonary Edema: A Rare but Severe Complication of Tocolysis

1Service d’Anesthésie-Réanimation, Hôpital Mère Enfant, 08 avenue Dominique Larrey, 87000 Limoges, France
2Service de Réanimation Polyvalente, CIC 0801, CHU Dupuytren, 02 avenue Martin Luther King, 87000 Limoges, France

Received 26 June 2014; Revised 4 August 2014; Accepted 5 August 2014; Published 19 August 2014

Academic Editor: Chiara Lazzeri

Copyright © 2014 Claire Serena et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report four cases of acute pulmonary edema that occurred during treatment by intravenous tocolysis using nicardipine in pregnancy patients with no previous heart problems. Clinical severity justified hospitalization in intensive care unit (ICU) each time. Acute dyspnea has begun at an average of 63 hours after initiation of treatment. For all patients, the first diagnosis suspected was pulmonary embolism. The patients' condition improved rapidly with appropriate diuretic treatment and by modifying the tocolysis. The use of intravenous nicardipine is widely used for tocolysis in France even if its prescription does not have a marketing authorization. The pathophysiological mechanisms of this complication remain unclear. The main reported risk factors are spontaneous preterm labor, multiple pregnancy, concomitant obstetrical disease, association with beta-agonists, and fetal lung maturation corticotherapy. A better knowledge of this rare but serious adverse event should improve the management of patients. Nifedipine or atosiban, the efficiency of which tocolysis was also studied, could be an alternative.